The Michigan Department of Health and Human Services (MDHHS) together with Michigan State Police (MSP), local health partners, and local law enforcement, are warning Michigan residents that the deadly opioid carfentanil is now likely circulating in the state. At this time, one suspect case is under investigation in Kent County.
"Opioid and heroin use have deadly effects and the introduction of carfentanil into the drug supply makes the potential for fatality due to overdose even greater," said Dr. Eden Wells, chief medical executive of the MDHHS. "Michigan residents need to know that carfentanil is a real danger to our communities, and its consequences are fatal."
Mixed with heroin, and sometimes sold in pill form, carfentanil puts Michigan residents at great risk of accidental overdose and death due to the extreme potency of the drug. The onset of adverse health effects - disorientation, coughing, sedation, respiratory distress or cardiac arrest, and death - occur within minutes of exposure. The drug is 10,000 times stronger than morphine and 100 times more potent than fentanyl, according to the National Institutes for Health. The use of carfentanil has been linked to multiple overdoses causing death in Ohio.
At the request of the Kent County Sheriff's Office, the Michigan State Police (MSP) Grand Rapids Forensic Science Laboratory recently tested an unknown powder seized during an investigation, which was determined to likely contain carfentanil.
"The Michigan State Police is closely monitoring the potential presence of carfentanil in Michigan," said Col. Kriste Kibbey Etue, director of the MSP. "We continue to work with our public safety partners to thoroughly investigate possible cases involving carfentanil to keep this dangerous drug out of our communities."
MDHHS has issued a Health Alert Network notification to notify and urge all hospitals, local health departments, medical control agencies, and emergency first responders to treat unknown chemicals and substances with extreme caution.
At this time, the Michigan Poison Control Center is not reporting an increase in calls related to drug-related overdoses.
Carfentanil is often used to tranquilize large animals and is not approved for human use because of its extreme potency. People and animals such as canines may absorb carfentanil, fentanyl, and other opioids via skin contact, inhalation, oral exposure, or ingestion.
To find help dealing with substance abuse, please contact your physician or local health department. If you or someone you know suspects an overdose, call 911 immediately.